Funnel Cloud, La Moure
- When
- August 12, 7:14 PM CST to 7:16 PM CST
- Where
- La Moure County, 8.29 mi N of Verona
- Reported by
- Public
- Coordinates
- 46.490, -98.070
A significant severe weather event evolved during the evening hours of Thursday, August 12th, and continued into the early morning hours of Friday, August 13th. Southwest flow aloft was in place across the Northern Plains region, ahead of an upper level trough over the Northern Rockies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A significant severe weather event evolved during the evening hours of Thursday, August 12th, and continued into the early morning hours of Friday, August 13th. Southwest flow aloft was in place across the Northern Plains region, ahead of an upper level trough over the Northern Rockies. A potent upper level impulse ejecting from the base of the trough provided the trigger for two areas of strong to severe convection. The first area was near a stationary boundary across southern North Dakota, where intense thunderstorm winds of 80 to near 100 mph were observed. The second area was ahead of a cold front over north central North Dakota, where an isolated tornadic supercell developed and spawned an EF3 tornado near Bowbells.
Well into this event, Severe Thunderstorm Watch number 605 was issued across southwest and south central North Dakota in anticipation of a Mesoscale Convective System over southwest North Dakota tracking eastward along the South Dakota border area. By the time of the watch issuance, the tornadic supercell over north central North Dakota had dissipated.
Multiple severe thunderstorm and tornado warnings were issued. Several reports of large hail, numerous reports of strong thunderstorm winds, and one confirmed EF3 tornado was received during this episode.
The EF3 tornado tragically claimed one fatality. An automobile traveling east on Highway 52 was picked up and carried several hundred yards before being thrown into a field. Another person in the car was injured. In addition, a farmstead sustained heavy damage from the tornado, with severe damage observed to the home and several outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 1:46 PM CST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT THU AUG 12 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING. COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN NORTHWEST AND LINK TO STRONGER WINDS ALOFT. .LONG TERM...MONDAY THROUGH THURSDAY WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY. && .AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 536 AM CDT THU AUG 12 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH WIDESPREAD SEVERE WEATHER WOULD OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 809 PM CDT THU AUG 12 2010 NDZ040-043-130215- BOWMAN ND-SLOPE ND- 709 PM MDT THU AUG 12 2010 ...SPECIAL WEATHER STATEMENT FOR WESTERN BOWMAN AND WESTERN SLOPE COUNTIES UNTIL 815 PM MDT... AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF MARMARTH TO 42 MILES SOUTHWEST OF MARMARTH...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... PRETTY BUTTE AROUND 730 PM MDT. MARMARTH AROUND 745 PM MDT. SUNSET BUTTE...MUD BUTTES AND RHAME AROUND 815 PM MDT. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
The Aberdeen radar (KABR), 118 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
8 hail, 8 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.
A brief tornado touched down in the open country west of Bowbells. No structures were impacted so no damage was done. This tornado was spawned from the same supercell thunderstorm that later produced another brief tornado in Burke County and a long tracked high end EF3 tornado from Burke into Ward County. See the other two tornado entries for Burke County and the tornado entry for Ward County from August 12.
A second brief tornado touched down in the open country just west of the Bowbells airport. No structures were impacted so no damage was done. This tornado was spawned from the same supercell thunderstorm that earlier produced a brief tornado in Burke County, and later produced a long tracked high end EF3 tornado from Burke into Ward County. See the other two tornado entries for Burke County and the tornado entry for Ward County from August 12.
This tornado crossed from Burke County into Ward County. Note that for roughly three miles in the vicinity of the Des Lacs River, U.S. Highway 52 runs right on the Burke and Ward County line. The tornado was right on the highway in this area. This was the location of the worst damage with this tornado. Farm property on the north side of the highway, Burke County, and on the south side of the highway, Ward County, was impacted. One fatality and one injury occurred here, in a single automobile travelling along the highway, on the county line. The vehicle came to rest in a field, nearly 200 yards off the highway, on the south side of the highway, on the east side of the river, in Ward County. See the EF3 tornado entry for Ward County from August 12.
This third tornado touched down just northeast of Bowbells, Burke County, and tracked east-southeast along U.S. Highway 52, and into Ward County where it dissipated. This EF3 tornado was spawned from the same supercell thunderstorm that earlier produced two brief and weak tornadoes in Burke County.
Meteorologists from the National Weather Service conducted a storm damage survey on Friday, August 13, 2010. Meteorologists walked through the area and spoke with numerous people affected, some of whom were eye witnesses to the event.
Significant damage occurred nearly six miles east of Bowbells, near the Des Lacs River, where U.S. Highway 52 is on the Burke and Ward County line. Three farms were impacted. The worst damage was on the Burke County side of the highway and west side of the river, where a farm home (DI 2, DOD 8) and six outbuildings were destroyed. Nineteen of 21 grain bins were also damaged or destroyed. In addition, a fifty foot air seeder connected to a cultivator, with a combined estimated weight near 60,000 pounds, was moved approximately 100 yards. Based on a lack of scratch marks in the ground it was determined that this equipment was picked up and carried through the air. A second farm, on the Ward County side of the highway, had trees in shelter belts snapped and uprooted and the chimney on the house damaged. A third house, this one on the east side of the river and the Ward County side of the highway, also had significant damage. Here, one camper was thrown into the river on the south side of the Highway 52 bridge that crosses the river, while another camper was thrown into the river and landed on the north side of the bridge, back into Burke County. The house had damage to siding and shingles.
Of all the damage surveyed the absolute worst corresponded to a high EF3 on the Enhanced Fujita Tornado Scale. From that it was determined that peak wind speeds in the tornado were on the order of 165 mph.
One fatality and one injury occurred in an automobile in this same immediate area. A car with two occupants travelling east along U.S. Highway 52 was picked up and carried over the Des Lacs River, and came to rest 200 yards off the highway, in a field east of the river, and on the Ward County side of the highway. The driver of the vehicle was injured and the passenger was killed.
See the other two tornado entries for Burke County, and the EF3 tornado entry for Ward County from August 12 as this tornado crossed into Ward County.
This tornado crossed from Burke County into Ward County. Note that for roughly three miles in the vicinity of the Des Lacs River, U.S. Highway 52 runs right on the Burke and Ward County line. The tornado was right on the highway in this area. This was the location of the worst damage with this tornado. Farm property on the north side of the highway, Burke County, and on the south side of the highway, Ward County, was impacted. One fatality and one injury occurred here, in a single automobile travelling along the highway, on the county line. The vehicle came to rest in a field, nearly 200 yards off the highway, on the south side of the highway, on the east side of the river, in Ward County. See the EF3 tornado entry for Burke County from August 12.
This third tornado touched down just northeast of Bowbells, Burke County, and tracked east-southeast along U.S. Highway 52, and into Ward County where it dissipated. This EF3 tornado was spawned from the same supercell thunderstorm that earlier produced two brief and weak tornadoes in Burke County.
Meteorologists from the National Weather Service conducted a storm damage survey on Friday, August 13, 2010. Meteorologists walked through the area and spoke with numerous people affected, some of whom were eye witnesses to the event.
Significant damage occurred nearly six miles east of Bowbells, near the Des Lacs River, where U.S. Highway 52 is on the Burke and Ward County line. Three farms were impacted. The worst damage was on the Burke County side of the highway and west side of the river, where a farm home (DI 2, DOD 8) and six outbuildings were destroyed. Nineteen of 21 grain bins were also damaged or destroyed. In addition, a fifty foot air seeder connected to a cultivator, with a combined estimated weight near 60,000 pounds, was moved approximately 100 yards. Based on a lack of scratch marks in the ground it was determined that this equipment was picked up and carried through the air. A second farm, on the Ward County side of the highway, had trees in shelter belts snapped and uprooted and the chimney on the house damaged. A third house, this one on the east side of the river and the Ward County side of the highway, also had significant damage. Here, one camper was thrown into the river on the south side of the Highway 52 bridge that crosses the river, while another camper was thrown into the river and landed on the north side of the bridge, back into Burke County. The house had damage to siding and shingles.
Of all the damage surveyed the absolute worst corresponded to a high EF3 on the Enhanced Fujita Tornado Scale. From that it was determined that peak wind speeds in the tornado were on the order of 165 mph.
One fatality and one injury occurred in an automobile in this same immediate area. A car with two occupants travelling east along U.S. Highway 52 was picked up and carried over the Des Lacs River, and came to rest 200 yards off the highway, in a field east of the river, and on the Ward County side of the highway. The driver of the vehicle was injured and the passenger was killed.
See the other three tornado entries for Burke County from this event on August 12. This tornado crossed into Ward County from Burke.
The largest hailstone during this event was two and one half inches in diameter. The large hail damaged windows, siding, crops, and vehicles.
Damage was reported to trees and power lines. Damage was also reported to a grain bin and an elevator roof in the city of Mott.
Estimated winds of 80 mph were reported.
Estimated winds of 70 mph were reported.
Strong thunderstorm winds tore the roof off of a trailer home.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Ward | 2010-08-12 | 51 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254852, 254851, 254855, 254871, 254872, 254952, 254853, 254860, 254854, 254958, 254856, 254857, 254858, 254859, 254862, 254864, 254983, 254866, 254865, 255630, 254868.